Wisconsin, 2009

Drought in Wisconsin, January 1 to 31, 2009

January 1 to 31, 2009 · NWS DLH · 2 events in 2 counties and zones

Severe (D2) drought conditions continued across southeastern Sawyer County and Price County through the month of January, due to a lack of significant precipitation.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe (D2) drought conditions continued across southeastern Sawyer County and Price County through the month of January, due to a lack of significant precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 8:27 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 31, 8:27 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
827 PM CST WED DEC 31 2008

.DISCUSSION...
NO CHANGES TO THE ONGOING FORECAST. SNOW BREAKING OUT ACROSS WRN
HALF OF ND. WINDS INCREASING ALSO WITH GUSTS OVR 20 KTS IN WRN MN.
ETA OF SNOW BETWEEN 2 AND 3 AM INTO WRN AREAS OF KOOCH AND ITASCA
COUNTIES...THEN SPREADING EWRD. MID CLOUDS STREAMING OVR THE
REGION ATTM IN STRONG WAA. TEMPS ARE PRECARIOUSLY CLOSE TO FCST
MINS...BUT WAA AND CLOUD COVER SHOULD KEEP THEM FROM FALLING MUCH
MORE.

&&

.AVIATION...

&&

POINT TEMPS/POPS...
DLH  -3  17  -2   8 /  50  50  40  20
INL  -5  13  -9   1 /  50  80  70  10
BRD   2  20  -2   9 /  50  30  20  10
HYR  -5  19   2  10 /  40  60  30  10
ASX  -3  18   3  11 /  40  70  50  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO MIDNIGHT CST
     THURSDAY NIGHT FOR CENTRAL ST. LOUIS-KOOCHICHING-NORTHERN
     COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST. LOUIS-
     SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-SOUTHERN
     LAKE/LAKESHORE.

WI...NONE.
LS...SMALL CRAFT ADVISORY FROM 4 AM THURSDAY TO 4 AM CST FRIDAY FOR
     LSZ140-LSZ141-LSZ142-LSZ143.

CLC
Hazardous weather outlook, Dec 31, 3:43 PM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CST WED DEC 31 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
343 PM CST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL BEGIN ACROSS ITASCA AND KOOCHICHING COUNTIES AFTER
300 AM THURSDAY MORNING AND SPREAD EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW WILL BEGIN ACROSS NORTHEAST MINNESOTA AND SPREAD
RAPIDLY EAST EARLY THURSDAY. SNOWFALLS WILL RANGE FROM 3 TO 6
INCHES ACROSS THE RAINY RIVER VALLEY...IRON RANGE AND ARROWHEAD
WITH MUCH LESSER AMOUNTS TO THE SOUTH AND ACROSS NORTHWEST
WISCONSIN BY MIDNIGHT THURSDAY NIGHT. A WINTER WEATHER ADVISORY
FOR SNOW HAS BEEN ISSUED FOR PORTIONS OF NORTHEAST MINNESOTA FOR
FRIDAY. SEE THE LATEST WINTER WEATHER STATEMENTS FROM THE
NATIONAL WEATHER SERVICE IN DULUTH.

SNOW BEGIN EARLY SATURDAY ACROSS THE ENTIRE AREA AND CONTINUE
THROUGH SUNDAY. SUBSTANTIAL ACCUMULATIONS ARE POSSIBLE. A BITTER
ARCTIC FRONT WILL MOVE THROUGH THE AREA LATE SUNDAY OR SUNDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-011130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
343 PM CST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONSHORE WINDS AND BUILDING WAVES WILL CREATE HAZARDOUS CONDITIONS
FOR SMALL CRAFT ALONG THE MINNESOTA NORTH SHORE OF LAKE SUPERIOR
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONSHORE WINDS AND ROUGH WAVES WILL CREATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT ALONG THE MINNESOTA NORTH SHORE OF LAKE SUPERIOR
THURSDAY AND THURSDAY NIGHT.

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Price

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Price forecast zone
Reported by
Other Federal Agency
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Drought, Sawyer

When
January 1, 12:00 AM CST to 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Official NWS Observations
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150819, 152544.